Thunderstorm Wind, Dallas
- When
- March 19, 5:35 AM CST
- Where
- Dallas County, 2 mi E of Buffalo
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.650, -93.067
Straight line winds destroyed a barn that sheltered a vehicle. The vehicle sustained major damage from the collapsed barn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Straight line winds destroyed a barn that sheltered a vehicle. The vehicle sustained major damage from the collapsed barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 19, 2:51 AM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 251 AM CST WED MAR 19 2003 ...HEAVY RAINFALL THREAT ALONG WITH TIMING OF THE PRECIPITATION THE MAIN CONCERNS THIS FORECAST PACKAGE... .SYNOPSIS...LARGE AND STRONG CUT OFF UPPER LOW OVER THE CENTRAL U.S WILL CONTINUE TO DOMINATE OUR WEATHER NEXT COUPLE OF DAYS. LARGE FEEDER BAND OF RAIN WITH EMBEDDED CONVECTION NOW INVADING OUR CWA. THIS SYSTEM WILL SLOWLY DRIFT NORTHEAST AND FILL AS SYSTEM GROWS INCREASINGLY VERTICALLY STACKED AND BAROCLINICITY CONTINUES TO DECREASE. .SHORT TERM...THE FEEDER BAND WILL CONTINUE TO ROTATE NORTHWESTWARD THROUGH THE CWA WITH THE WESTERN AREAS CLOSEST TO THE PIVOT POINT OF THE RAIN/THUNDERSTORM BAND. WITH MODESTLY HIGH PWS BEING ADVECTED NORTHWARD INTO THE SYSTEM AND LOW TOPPED CONVECTION WITHIN THE FEEDER BAND LOCALLY ENHANCING AMOUNTS...I WOULD NOT BE SURPRISED TO SEE RAINFALL BEGIN TO GET A LITTLE OUT OF HAND OVER OUR FAR WESTERN COUNTIES. ANTECEDENT DRY CONDITIONS SHOULD PRECLUDE THE THREAT OF A MAJOR FLOOD EVENT BUT WITH THE POTENTIAL OF 1-3 OF RAINFALL WITH A FEW LOCALLY HEAVIER AMOUNTS POSSIBLE I THINK A FLOOD WATCH WOULD BE PRUDENT FOR THOSE AREAS. WITH THE EMBEDDED LOW TOPPED CONVECTION AND THE SHALLOW NATURE OF THE THUNDERSTORMS THIS IS BEGINNING TO LOOK LIKE IT COULD EVOLVE INTO A SHARS EVENT. MAJORITY OF THE CWA SOUTHEAST OF THE FEEDER BAD SHOULD GET DRY SLOTTED THIS AFTERNOON. WITH VERY COLD TEMPERATURES ALOFT WE WILL LIKELY DESTABILIZE SOME THERE. WHILE INSTABILITY SHOULDNT BE ALL THAT GREAT THE COLD TEMPERATURES ALOFT SHOULD AUGMENT THE LACK OF INSTABILITY/SHEAR SO SOME HAIL CERTAINLY POSSIBLE WITH AFTERNOON/EARLY EVENING CONVECTION THERE. STILL SOME QUESTION REGARDING HOW INTACT THE DEFORMATION ZONE RAIN REMAINS TONIGHT. THE BEST CHANCE OF SEEING CONTINUED CONVECTION SHOULD BE OVER THE WESTERN PORTIONS OF OUR CWA WITH DIURNAL CONVECTION DIMINISHING EARLY EASTERN AREAS. HEAVY RAINFALL THREAT SHOULD GRADUALLY DIMINISH TONIGHT SO WILL ONLY RUN THE WATCH FOR TODAY AND LET THE DAY SHIFTERS DECIDE WHETHER IT NEEDS TO RUN ANY LONGER BASED ON HOW THINGS PLAY OUT TODAY. ONE LAST ROUND OF SCATTERED CONVECTION POSSIBLE THURSDAY AS THE SYSTEM PULLS OUT AND AGAIN WITH COLD AIR ALOFT A COUPLE OF MARGINAL HAILERS CANT BE RULED OUT BUT NOT LOOKING LIKE ANY WIDESPREAD THUNDERSTORM ACTIVITY AT THIS POINT SO WILL MAINTAIN THE HIGH END CHANCE POPS WE CURRENTLY HAVE GOING IN THE GRIDS. TEMPERATURES WILL BE VERY TRICKY NEXT COUPLE OF DAYS. WITH DRY SLOT PROGGED TO GET INTO ABOUT THE EASTERN 2/3RDS OF THE AREA I EXPECT TEMPERATURES TO RESPOND NICELY AS 850MB TEMPS STILL QUITE MILD. IN ADDITION...BUFFY SOUNDINGS SUGGEST BOUNDARY LAYER WILL REALLY DEEPEN THIS AFTERNOON AS WE MIX UP TO 800MB OR SO. THIS SHOULD ALLOW FOR SOME OF THE STRONGER WINDS ALOFT TO BE TAPPED BY INTO AND TRANSPORTED TO THE SFC IN GUSTS THIS AFTERNOON. WOULD NOT BE SURPRISED TO SEE GUSTS TO 35 MPH WHERE WE DO CLEAR OUT SO A WINDY AND MILD AFTERNOON ON TAP WHERE THINGS CLEAR OUT. NO MAJOR CHANGES TO THE GOING EXTENDED. PRECIP CHANCES SUNDAY PRETTY MUCH GONE ACCORDING TO THE LATEST GFS BUT NOT GOING TO YANK POPS BASED ON ONE MODEL RUN SO JUST MASSAGED THE PRECIP THREAT FURTHER SOUTHWARD IN THE GRIDS. ALL ISC GRIDS HAVE BEEN SENT. .SGF... MO...FLOOD WATCH TODAY WEST OF A CASSVILLE TO NEVADA LINE. KS...FLOOD WATCH THROUGH TODAY. IZZI
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 745 PM CST TUE MAR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT. WEATHER HAZARDS EXPECTED: RAINFALL AMOUNTS OF ONE TO TWO INCHES. AREAS AFFECTED AND TIMING: EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...MAINLY SOUTHWEST OF A LINE FROM NEVADA TO BRANSON MISSOURI FROM MIDNIGHT TO 6 AM. DISCUSSION: A STRONG STORM SYSTEM WITH COPIOUS AMOUNTS OF DEEP MOISTURE SURGING NORTHWARD INTO ARKANSAS...WILL MOVE INTO EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS BEFORE MIDNIGHT. THE COMBINATION OF DEEP MOISTURE...STRONG LIFT AND A LONG FETCH OF MOISTURE FROM THE GULF OF MEXICO...HEAVY RAINFALL WILL DEVELOP AND SPREAD ACROSS THE AREA. ALTHOUGH THE RAINFALL WILL BE HEAVY AT TIMES OVERNIGHT...ONLY MINOR FLOODING IS POSSIBLE AS RAINFALL RATES WILL AVERAGE FROM ONE TENTH TO ONE QUARTER OF AN INCH PER HOUR. ADDITIONAL INFORMATION: PLEASE BE AWARE OF LOW WATER CROSSING OVERNIGHT...ESPECIALLY THOSE THAT ARE FLOOD PRONE IN SOUTHWEST MISSOURI. REMEMBER DO NOT DRIVE YOUR CAR INTO A FLOODING ROADWAY. DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. STRONG THUNDERSTORMS WILL PERSIST AND POSSIBLY REDEVELOP ACROSS THE REGION DURING THE DAY TOMORROW. THESE STORMS ARE EXPECTED TO BE STRONG TO MARGINALLY SEVERE WITH THE MAIN THREAT BEING HAIL TO THE SIZE OF DIMES. STORMS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AS DAYTIME HEATING WILL CAUSE INCREASED INSTABILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF JLT
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346635.